Oregon, 2011

Frost and Freeze in Oregon, December 8 to 9, 2011

December 8 to 9, 2011 · NWS MFR · 1 event in 1 county or zone

A stagnant omega blocking pattern set up over the North Pacific Ocean during the first half of December and this made for an extended period of cold air settling in the valleys.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

A stagnant omega blocking pattern set up over the North Pacific Ocean during the first half of December and this made for an extended period of cold air settling in the valleys.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Dec 8, 9:01 PM PST, 1 hour 59 minutes earlier.

Area forecast discussion, Dec 8, 9:01 PM PST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
901 PM PST THU DEC 8 2011

.DISCUSSION...QUIET WEATHER CONTINUES ACROSS THE MEDFORD CWA THIS
EVENING. THE MAIN FORECAST IMPACTS FOR THE NEXT 24-36 HOURS WILL
BE THE FOG AND LOW CLOUDS OVER THE VALLEYS WEST OF THE CASCADES
AND THE STAGNANT AIR RESULTING IN LESS THAN OPTIMAL AIR QUALITY
ACROSS PARTS OF THE AREA. THE PERSISTENT UPPER LEVEL RIDGE THAT
HAS BEEN IN PLACE OFFSHORE FOR SOME TIME WILL FINALLY BEGIN TO
MOVE...BUT IT WILL MOVE OVERHEAD TOMORROW. AS A RESULT...WE'RE NOT
EXPECTING MUCH CHANGE IN THE SENSIBLE WEATHER. STRONG INVERSIONS
WILL REMAIN IN PLACE THROUGH SATURDAY MORNING RESULTING IN POOR
MIXING AND VENTILATION. SOUTHWEST FLOW ALOFT WILL BEGIN TO KICK IN
SATURDAY AFTERNOON AND SOME IMPROVEMENT IS EXPECTED. BY SUNDAY A
WEAK COLD FRONT WILL MOVE THROUGH ALLOWING ALL AREAS TO COMPLETELY
MIX OUT. PRECIPITATION WITH THIS FRONT WILL BE MINIMAL THOUGH WITH
JUST A COUPLE OF HUNDREDTHS ALONG THE COAST AND INTO THE CASCADES.
THE RIDGE WILL REBUILD MONDAY INTO TUESDAY...BUT THE NEXT FRONT IS
ON SCHEDULE TO ARRIVE FOR THE MIDDLE OF NEXT WEEK.

&&

.AVIATION...IFR TO LIFR LOW CLOUDS AND FOG CONTINUE IN THE UMPQUA
BASIN AND NEAR GRANTS PASS THIS EVENING...INCLUDING THE KRBG
TERMINAL. THIS IS EXPECTED TO LAST THROUGH MUCH OF FRIDAY. A
SLIGHT RISE IN DEWPOINTS NEAR KMFR MAY LEAD TO A BIT MORE COVERAGE
OF FOG AROUND THE ROGUE VALLEY COMPARED TO RECENT NIGHTS...BUT
WILL KEEP VISIBILITY ABOVE IFR AT THE TERMINAL FOR NOW. VFR
CONDITIONS WILL PERSIST FOR THE REMAINDER OF THE FORECAST AREA
THROUGH FRIDAY.

&&

.PREV DISCUSSION... /ISSUED 307 PM PST THU DEC 8 2011/

DISCUSSION...
THE WAVE OF LOW PRESSURE THAT MOVED THROUGH OVERNIGHT INTO THIS
MORNING HAS RESULTED IN SOME SLIGHT IMPROVEMENT IN AIR QUALITY
TODAY...BUT ALL LOCATIONS WITH THE EXCEPTIONS OF SHADY COVE AND
ROSEBURG REMAIN IN THE MODERATE AIR QUALITY RANGE. WITH A
STRENGTHENING INVERSION TONIGHT NO IMPROVEMENT IS EXPECTED THROUGH
SATURDAY MORNING. AT THIS POINT THE AIR STAGNATION ADVISORIES INTO
SATURDAY...WHEN 5 DEGREES CELSIUS OR 9 DEGREES FAHRENHEIT OF
COOLING IS EXPECTED ALOFT. EXPECT SOME IMPROVEMENT THEN. WE SHOULD
COMPLETELY MIX OUT THE STAGNANT AIR MASS ON SUNDAY WITH FURTHER
COOLING DUE TO A WEAK COLD FRONT SLIPPING IN FROM THE NORTHWEST.

A FREEZE WARNING IS UP FOR PORTIONS OF COOS COUNTY TONIGHT...AND
FROST ADVISORIES ARE UP FOR OTHER PORTIONS OF COOS COUNTY AND
PARTS OF CURRY COUNTY IN AND AROUND GOLD BEACH AND BROOKINGS.
GUIDANCE INDICATES WE MAY SEE ONE MORE NIGHT OF THIS FRIDAY
NIGHT...BUT UNCERTAINTY IS HIGHER TOMORROW NIGHT DUE TO AN
INCOMING COLD FRONT.

THIS MORNING TIED TUESDAY'S LOW FOR THE COLDEST MORNING OF THE
SEASON HERE IN MEDFORD WITH 21F. GUIDANCE HINTS THAT TONIGHT WILL
BE SIMILAR...AND SATURDAY MAY BE EVEN COLDER. THE FOG WILL...OF
COURSE...MODULATE HOW COLD WE GET. THE LOW THIS MORNING WAS STILL
NOT EVEN CLOSE TO THE RECORD OF 1F SET BACK IN 1972 DESPITE THE
FACT THAT THE LOW TWO MORNINGS AGO WAS ONLY 3 DEGREES SHY OF A
RECORD. IN 1972 THERE WAS AN ARCTIC OUTBREAK AROUND THIS TIME
FRAME.

THE HIGH PRESSURE RIDGE WILL BEGIN TO BREAK DOWN THIS
WEEKEND...CONTINUING THROUGH NEXT WEEK...AS SOME WEAK WEATHER
SYSTEMS ARRIVE ALONG THE WEST COAST UNDER NORTHWEST FLOW. THESE
SYSTEMS ARE LIKELY TO BE COLD AND LACKING ANY MAJOR
MOISTURE...THOUGH LOW SNOW LEVELS COULD CAUSE SOME IMPACT MID TO
LATE NEXT WEEK. THE ARCTIC OSCILLATION EARLY ON IS LIKELY TO CAUSE
THESE SYSTEMS TO SPLIT...WITH GREATER PRECIPITATION CHANCES
MAINLY NORTH OF US. AT THIS POINT A SYSTEM AROUND MIDWEEK LOOKS
LIKE THE FIRST CHANCE OF MEASURABLE PRECIPITATION FOR MUCH OF THE
AREA...THOUGH IT TOO WILL LIKELY BE SPLITTING AS IT ARRIVES.

WE WILL CONTINUE TO WATCH THE 6 TO 14 DAY PERIOD FOR THE POTENTIAL
OF MORE SIGNIFICANT WEATHER SYSTEMS. SEE THE CLIMATE PREDICTION
CENTER'S WEBSITE FOR FURTHER INFORMATION REGARDING THIS.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FROST ADVISORY FROM 11 PM THIS EVENING TO 9 AM PST FRIDAY FOR
     ORZ021-022.
     FREEZE WARNING FROM 11 PM THIS EVENING TO 9 AM PST FRIDAY FOR
     ORZ021.
     FREEZE WATCH FROM FRIDAY EVENING THROUGH SATURDAY MORNING FOR
     ORZ021.
     AIR STAGNATION ADVISORY UNTIL NOON PST SATURDAY FOR
     ORZ023-024-026.
     AIR STAGNATION ADVISORY UNTIL NOON PST SATURDAY FOR ORZ029>031.

CA...NONE.
PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 10 PM PST THIS EVENING FOR
     PZZ356-370-376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 PM PST THIS
     EVENING FOR PZZ356-370-376.

SPILDE
Hazardous weather outlook, Dec 8, 5:05 PM PST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
505 PM PST THU DEC 8 2011

ORZ021-091915-
SOUTH CENTRAL OREGON COAST-
505 PM PST THU DEC 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TONIGHT

A FREEZE WARNING IS IN EFFECT FROM 11 PM PST THIS EVENING TO 9A M
PST FRIDAY FOR AREAS EXPECTING OVERNIGHT LOWS OF 32 DEGREES OR
LESS. A FROST ADVISORY IS IN EFFECT FROM 11 PM PST THIS EVENING
UNTIL 9 AM PST FRIDAY FOR AREAS EXPECTING OVERNIGHT LOWS OF
BETWEEN 33 AND 36 DEGREES. PLEASE SEE THE WEATHER MESSAGE FOR MORE
SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE FREEZE WARNING IS IN EFFECT UNTIL 9AM PST FRIDAY. THE FROST ADVISORY
IS IN EFFECT UNTIL 9 AM PST FRIDAY.

A FREEZE WATCH IS IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ022-091915-
CURRY COUNTY COAST-
505 PM PST THU DEC 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TONIGHT

A FROST ADVISORY IS IN EFFECT FROM 11 PM PST THIS EVENING
UNTIL 9 AM PST FRIDAY. PLEASE SEE THE WEATHER MESSAGE FOR MORE
SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE FROST ADVISORY IS IN EFFECT UNTIL 9 AM PST FRIDAY. NO OTHER
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ023-024-026-029>031-091915-
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
JACKSON COUNTY-KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
505 PM PST THU DEC 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON AND SOUTHWEST OREGON.

.DAY ONE...TONIGHT

AN AIR STAGNATION ADVISORY REMAINS IN EFFECT THROUGH TONIGHT.
PLEASE SEE THE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE AIR STAGNATION ADVISORY REMAINS IN EFFECT UNTIL 12 PM PST
SATURDAY.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 frost/freeze. Local standard time, as filed.

Frost/Freeze, South Central Oregon Coast

When
December 8, 11:00 PM PST to December 9, 9:00 AM PST
Where
South Central Oregon Coast forecast zone
Reported by
Official NWS Observations
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Reported low temperatures ranged from 25 to 36 degrees.

What these are

Frost/Freeze
Frost or temperatures at or below freezing during the growing season, usually filed for crop damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2011Every state in 2011This day in weather historyWarnings in Oregon, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351853.